If you don't remember your password, you can reset it by entering your email address and clicking the Reset Password button. You will then receive an email that contains a secure link for resetting your password
If the address matches a valid account an email will be sent to __email__ with instructions for resetting your password
Cinacalcet (Sensipar; Amgen Inc., Thousand Oaks, Calif) is a calcimimetic agent that potentiates the action of extracellular Calcium (Ca) on the calcium-sensing receptor and has been shown to be effective in treating both primary and secondary hyperparathyroidism.
In a recent clinical trial, cinacalcet has been shown to be superior in reducing intact parathyroid hormone (iPTH), Ca, phosphorous (P), and the Ca*P in end-stage renal disease patients compared with conventional therapy using vitamin D analogues alone.
The major adverse effects reported include nausea, vomiting, diarrhea, and hypocalcemia.
Management with cinacalcet of hyperparathyroidism that persists following renal transplantation has not been systematically studied. We report here the first case suggesting that cinacalcet may contribute to the development of acute renal failure and nephrocalcinosis in the setting of post-transplant hypercalcemia and hyperparathyroidism.
A 53-year-old woman with end-stage renal disease from unknown etiology underwent cadaveric renal transplantation. A biopsy of her native kidney showed advanced chronic tubulointerstitial changes without Ca deposition. She was managed with chronic hemodialysis for 5 years before the transplant. During that time she developed secondary hyperparathyroidism that had been largely treated with doxercalciferol. Treatment with cinacalcet, 30 mg daily, was added 1 month before transplantation, because of inadequate control of hyperparathyroidism in association with hypercalcemia and hyperphosphatemia (bio-intact PTH [biPTH] 497 pg/mL, Ca 10.6 mg/dL, and P 7.4 mg/dL). At the time of transplantation, her Ca and P were 10.9 mg/dL and 7.2 mg/dL, respectively.
Kidney transplantation was performed without any immediate complications, and she had an uneventful postoperative course. Her immunosuppression therapy consisted of FK506, mycophenolate mofetil, and prednisone. Figure 1 summarizes the changes in renal function and Ca, P, FK506, and iPTH levels in relationship with administration of cinacalcet. Cinacalcet therapy (30 mg per day) was added because of worsening hypercalcemia and hyperparathyroidism in the first few weeks after transplantation. The treatment course spanned day 17 through 61, with the exception of days 27 to 32. This interruption was the result of a brief hospitalization for diarrhea, which resolved after hydration and reduction of the mycophenolate mofetil dose. Cinacalcet was held during the hospitalization only because it was unavailable in the inpatient pharmacy. Her serum creatinine (Cr) increased to 1.9 mg/dL after resuming cinacalcet. She was euvolemic with stable weight and blood pressure at the time. The FK506 trough level was 8.8 ng/mL, and her graft ultrasound examination showed no hydronephrosis. She underwent a graft biopsy on day 44 that revealed Ca deposition in the tubules with surrounding mononuclear cell infiltration and fibrosis (Figure 2). There was no pathological evidence of rejection, viral infection, or a variety of conditions associated with nephrocalcinosis, including acute tubular necrosis, sarcoidosis, and calcineurin inhibitor toxicity. In addition, the donor was 20 years old at the time of death and the mate kidney was functioning well. It is unlikely that pathological changes were due to de novo nephrocalcinosis. Testing of her serum for cytomegalovirus (CMV) by DNA hybridization assay and for Polyoma BK virus by reverse transcription polymerase chain reaction also was negative. Measurement of her 24-hour urine Ca yielded 317 mg/day (normal in females up to 250 mg/day) and 370 mg/day measured on day 52 and day 59, respectively. Further evidence of the hypercalciuria was noted on day 55 when gross calcification around the ureteral stent of the graft was identified without obstruction.
The patient’s serum Cr level peaked at 2.7 mg/dL on day 56, and cinacalcet was discontinued on day 61. Her serum Ca and iPTH increased rapidly after stopping cinacalcet but her serum Cr gradually decreased (Figure 1). Repeat determination of urine Ca excretion on day 69 was normal at 176 mg/day. A subtotal parathyroidectomy was performed on day 84 for persistent hypercalcemia and hyperparathyroidism. Subsequently, her Ca, P, and iPTH levels decreased as predicted. She had a transient increase of serum Cr postparathyroidectomy that eventually stabilized at 1.6 mg/dL. At the last follow-up (day 204), her Cr, Ca, and P were 1.6, 8.5, and 3.7 mg/dL, respectively, and biPTH was 22 pg/mL.
In the presence of other contributing factors, such as resorption of soft tissue calcification, increased calcitriol synthesis from renal graft, severe hyperparathyroidism, and immunosuppression therapy including FK506 and prednisone, we believe that the administration of cinacalcet may have triggered the events leading to graft dysfunction and nephrocalcinosis in our case. The withdrawal of cinacalcet alone lowered serum Cr and urine Ca levels. This temporal correlation among graft dysfunction, hypercalciuria, and the usage of cinacalcet supports strongly the suggestion that cinacalcet plays a key role. It is less likely that the nephrocalcinosis was a result of hyperparathyroidism per se because the urinary Ca excretion was the greatest when the iPTH was lowered by cinacalcet. Additionally, the increase in serum Cr occurred as iPTH and serum Ca were suppressed. It also is unlikely that the graft dysfunction was due to hypercalcemia because the serum Ca levels were below the range of 12-15 mg/dL, which has been reported to cause post-transplant renal failure.
After kidney transplantation, there is resorption of soft tissue Ca phosphate deposits and increased calcitriol production that further contributes to the positive Ca balance by increasing gastrointestinal absorption.
Severe hyperparathyroidism also played a supportive role in our case. In the presence of cinacalcet, the patient’s iPTH levels were significantly elevated, which increases bone resorption and, consequently, renal Ca load. Calcineurin inhibitors and glucocorticoids also enhance bone resorption to increase renal Ca load.
We think that the major differences between their patients and ours are that theirs had mild hyperparathyroidism with a mean iPTH and serum Ca of 176 pg/mL and 10.9 mg/dL, respectively, and that the treatment of cinacalcet was much later after kidney transplantation (6-364 months). Hypercalciuria and renal dysfunction have not been reported in cinacalcet-treated patients with primary hyperparathyroidism—whose iPTH levels are much lower than our patient—either.
Therefore, we would like to point out that cinacalcet can be used in renal transplant recipients; however, we caution that early use of cinacalcet in the presence of severe hyperparathyroidism and intense immunosuppression may be risky. Our case underscores the necessity for further study to determine the safety of using cinacalcet for hyperparathyroidism in renal transplant recipients.
de Francisco A.L.
Cinacalcet for secondary hyperparathyroidism in patients receiving hemodialysis.